Background: Allopurinol is an effective urate-lowering drug that is well tolerated by the majority of patients. Patients with chronic renal insufficiency have an increased risk of hypersensitivity reactions with allopurinol. Case presentation: 75 year old male patient with gout, renal insufficiency, history of metastatic colorectal carcinoma status post-resection was referred to Allergy clinic for a maculopapular eruption that developed 1 week after initiating therapy with allopurinol. The rash resolved with discontinuation of allopurinol. However, his serum urate level rose to 19.9 mg/dl. We initially proposed a slow 4 week oral allopurinol desensitization. The treating nephrologist felt it was critical to lower urate more rapidly. As a result, we modified the dose and standard 4 week protocol down to 2 weeks. A suspension of allopurinol was prepared by the allergy nurse practitioner with a 300 mg allopurinol tablet. The sensitization protocol was modified as a starting dose of 0.3 mg escalating to a final dose of 300 mg/day in 2 weeks. There was no reaction during or after the desensitization. The patient's urate level normalized (6.3 mg/dl) and has continued on 300 mg allopurinol daily without reaction. Conclusion: A 2 week modified allopurinol desensitization protocol is a safe alternative for elderly patients with multiple comorbidities.